Utah, 2024

Wildfire in Utah, April 10 to 11, 2024

April 10 to 11, 2024 · NWS GJT · 1 event in 1 county or zone

The Leota Fire started in early to mid April from human causes 14 miles east-southeast of Randlett in the Ouray Wildlife Refuge Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Leota Fire started in early to mid April from human causes 14 miles east-southeast of Randlett in the Ouray Wildlife Refuge Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 10, 4:20 PM MST, 29 minutes earlier. Its key messages:

  • Clouds and a few light showers remain possible through this evening across the northern and central Colorado mountains.
  • High pressure builds in tomorrow, with dry weather, clear skies, and warming temperatures into the weekend.
  • Unsettled weather returns next week, along with cooler temperatures.
Area forecast discussion, Apr 10, 4:20 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
520 PM MDT Wed Apr 10 2024

.KEY MESSAGES...

- Clouds and a few light showers remain possible through this evening
  across the northern and central Colorado mountains.

- High pressure builds in tomorrow, with dry weather, clear
  skies, and warming temperatures into the weekend.

- Unsettled weather returns next week, along with cooler temperatures.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 143 PM MDT Wed Apr 10 2024

The weak wave and modest jet in the northwesterly flow aloft have
kept clouds and the occasional light shower going over the northern
and central mountains today. Little, if any, precipitation has been
reaching the ground thanks to dry air at the surface. This activity
will continue through the afternoon before tapering off this
evening. Elsewhere, abundant sunshine and clear to mostly clear
skies are in control. Cooler northwest flow has kept temperatures
near normal today.

High pressure begins to build in tonight, with clear skies expected
to dominate through the end of the week. This will promote good
radiational cooling overnight, with near normal lows expected by
daybreak. However, warm air advection really kicks in tomorrow, with
high temperatures expected to be 5-10 degrees warmer than today.
That puts lower valleys in the low to mid 70s, high valleys in the
60s, and mountain towns in the upper 40s to low 50s. Overall,
tomorrow is expected to be a very pleasant spring day, with
generally light winds aside from some afternoon gustiness, and clear
skies. Lows tomorrow night are expected to be a bit milder, as
strong warm air advection competes with favorable radiational
cooling conditions.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 143 PM MDT Wed Apr 10 2024

The ridge axis will shift east of the Divide on Friday, allowing
southwest flow to ramp up the warming. Some mid-level moisture will
become entrained in this southwest flow as a weak shortwave tracks
through the Four Corners Friday evening. The low levels are so dry
and models are not very excited about precipitation even though some
mid level clouds are generated so aside from scattered mid level
clouds, could see some virga showers that would help enhance wind
gusts at the surface. Conditions will be breezy at times and the big
story really is the warming on Friday as enough mixing should allow
highs to soar 15 degrees above normal. We are talking 70s for the
higher valleys and low 80s for the lower valleys of west-central
Colorado, east-central Utah and southeast Utah. The increasing mid-
level moisture shouldn't put much of a damper on the WAA as clouds
will be scattered with sun having a good chance to break through,
especially in the afternoon.

Skies will clear this weekend, leading to mostly sunny skies as
southwest flow strengthens ahead of a closed low moving into the
Great Basin. Temperatures this weekend won't quite be as warm as
Friday, however they will still be 5 to 10 degrees above normal and
feel quite warm. While winds won't be nearly as windy as last week,
we are still going to be noticably gusty with gusts in the 30s
possible. This aforementioned closed low becomes pinched off from
the main flow and models are struggling with how quickly this low
moves inland and progresses across the area. The GFS is the slowest
at this time, coming across as an open wave trough Monday afternoon
through Tuesday morning. The Euro, which was showing precip as early
as Sunday evening is now falling in line with the slower GFS and
tracking this system across Monday afternoon through Tuesday morning
as an open wave. The Canadian, for what it's worth, is still holding
onto the earlier onset Sunday evening for precipitation. This time
of year, the slower solution tends to win out with these types of
systems and of course, there is still lots of uncertainty despite
the Euro coming into better agreement with the GFS timing. Having
said that, the forecasted snowfall amounts have come down quite
significantly since earlier this week and have been trending that
way each model run...which is interesting to note. At this time, the
northern and central Colorado mountains appear favored for
accumulating snowfall Monday through Tuesday with this system with
high snow levels. Even though temps cool down, they will still be
near normal for Monday and Tuesday...going from 70s for the lower
valleys this weekend to 60s, which is still rather mild. Beyond
that, both models have another low dropping in from the northwest
behind this next one for the mid week timeframe. Still a lot of
details to sort out with this next system but it appears like the
timing and overall trend is starting to come into better agreement.
Very warm and dry rest of this week into the weekend, turning cooler
and unsettled next week. Just how unsettled and how widespread the
showers will be remains a big question mark.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 520 PM MDT Wed Apr 10 2024

Clouds will persist along the Divide through much of the evening
before skies clear for Wednesday. All the same, CIGS will
remain above ILS breakpoints with VFR prevailing through the
period. Some breezy conditions persist through approximately 03Z
before redeveloping after 18Z on Wednesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Apr 10, 2:14 AM MST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
314 AM MDT Wed Apr 10 2024

COZ001>014-017>023-UTZ022>025-027>029-110915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 AM MDT Wed Apr 10 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers across the northern Colorado mountains continue
today before tapering off this evening. Expect minor snow
accumulations up to an inch or two, particularly in the Park
Range.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm and dry weather then prevails through the rest of the week
before another storm arrives either late this weekend or early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 10, 3:22 PM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
422 PM MDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Oak Creek               40.27N 106.96W
04/10/2024  M1.5 Inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-64 Oak Creek 0.4 W.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Uinta Basin

When
April 10, 4:49 PM MST to April 11, 6:34 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Park/Forest Service
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The Leota Fire started in early to mid April from human causes 14 miles east-southeast of Randlett in the Ouray Wildlife Refuge Area. The fire grew to 137 acres before being contained the day after it started.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180577.